Michigan, 2005

High Wind in Michigan, November 13, 2005

November 13, 2005 · NWS MQT · 11 events in 5 counties and zones

Low pressure approaching from South Dakota deepened rapidly as it tracked across Lake Superior on the 13th. -Measured wind gust of 63 mph at the Copper Harbor ASOS site.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Low pressure approaching from South Dakota deepened rapidly as it tracked across Lake Superior on the 13th. Damaging winds occurred across much of west and central Upper Michigan as highlighted by the following reports.-Measured wind gust of 63 mph at the Copper Harbor ASOS site. -Numerous trees knocked down and power outages reported throughout Menominee County. -Six-inch diameter tree downed three miles north of Escanaba in the town of Wells. Power outages were also reported in Wells. -50-foot willow tree fell on a home in Garth Point just south of Rapid River. The house sustained minor roof damage. -Tree blown down at intersection of Highway M-35 and County Road 480 five miles southeast of Negaunee. -Tree blown down across Forestville Road two miles west of Marquette. -Tree down on County Road 492 eight miles southeast of Negaunee. -Tree blown down at intersection of Neegee Road and County Road 510 eight miles northeast of Negaunee. -Tree down on wire along Highway M-35 in Negaunee, MI.-Tree down on wire along Highway US-41 in Negaunee Township. -Small trees and branches knocked down in Manistique. Powerline also knocked down. Small building damaged with torn shingles and siding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Nov 12, 9:06 PM EST, 4 hours 54 minutes earlier.

Area forecast discussion, Nov 12, 9:06 PM EST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
906 PM EST SAT NOV 12 2005

.DISCUSSION...
THE MAIN CONCERN WITH THIS FORECAST UPDATE IS THE RAIN/SNOW
POTENTIAL FOR TONIGHT AND THE ONSET OF STRONG WINDS.

WATER VAPOR IMAGERY AND RUC/ETA SHOWING A LOW OVER EASTERN NORTH
DAKOTA RACING EAST. WEAK SHORTWAVES SWEEPING THROUGH THE BASE OF
THIS LOW ARE SHIFT THROUGH WISCONSIN AND NORTHERN LOWER MICHIGAN.
SURFACE ANALYSIS SHOWING A LOW OVER SOUTHWEST MINNESOTA. A WARM
FRONT LEADING THIS LOW EXTENDS ACROSS WESTERN LAKE SUPERIOR...WHILE
A COLD FRONT IS DRAPED TO THE SOUTH THROUGH IOWA. A FEW
THUNDERSTORMS ARE OCCURRING OVER GOGEBIC COUNTY...NORTHERN WISCONSIN
AND MINNESOTA.

THE MID LEVEL LOW WILL RELOCATE OVER NORTHERN MINNESOTA OVERNIGHT. A
SHORTWAVE ROTATING THROUGH THE BASE OF THIS LOW ARE OVER MOVING
THROUGH SOUTHERN WISCONSIN. WEAKER SHORTWAVES WILL SWEEP THROUGH THE
FORECAST AREA. MEANWHILE...THE SURFACE LOW OVER MINNESOTA WILL MOVE
INTO NORTHERN WISCONSIN DRAGGING THE COLD FRONT INTO EASTERN
WISCONSIN. SCATTERED SCATTERED SHOWERS AND THUNDERSTORMS ARE FIRING
ALONG THIS FRONT. 300K ISENTROPIC SURFACE INDICATE LIFT ACROSS THE
REGION TONIGHT WILL TRIGGER A FEW SHOWERS AND ISOLATED
THUNDERSTORMS. SOME OF THESE ARE ALREADY SEEN OVER THE KEWEENAW
PENINSULA. THE SHORTWAVES WILL CONTINUE TO DESTABILIZE THE AIR MASS
TONIGHT. THUS PLAN TO KEEP SHOWERS AND ISOLATED SHOWERS IN THE
FORECAST. WINDS WILL START TO INCREASE LATE TONIGHT AS 290K LEVEL
ISENTROPIC ANALYSIS SHOWING STRONG SUBSIDENCE MIXING SOME OF A 50KT
LOW LEVEL JET TO SURFACE. THUS SURFACE WIND WILL INCREASE.

ON SUNDAY...THE SHORTWAVE WILL SWEEP THROUGH UPPER MICHIGAN.
INSTABILITY WITH THIS WILL PRODUCE SHOWERS. THE SURFACE LOW WILL
MOVE THROUGH LAKE SUPERIOR DRAGGING THE COLD FRONT THROUGH THE AREA.
COLD AIR ADVECTING IN BEHIND THE FRONT WILL GENERATE SNOW AND DIRECT
SOME OF THE LOW LEVEL JET OVER THE AREA TO SURFACE. THUS STRONG
GUSTY WINDS WITH SNOW WILL BE THE RULE.

&&

.MQT...WATCHES/WARNINGS/ADVISORIES...
       STORM WARNING LAKE SUPERIOR SUNDAY AND SUNDAY NIGHT.
       HIGH WIND WARNING MIZ001>007-013-014 SUN AND SUN EVNG.
       WIND ADVISORY MIZ009>012-084-085 SUN AND SUN EVNG.

&&

DLG
Hazardous weather outlook, Nov 12, 5:35 PM EST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
535 PM EST SAT NOV 12 2005

MIZ001>007-009>014-084-085-131200-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
535 PM EST SAT NOV 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT AND SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT.

SOUTHWEST WIND GUSTS BETWEEN 40 MPH AND 65 MPH ARE POSSIBLE OVER
WEST AND CENTRAL UPPER MICHIGAN SUNDAY FOLLOWING THE PASSAGE OF A
STRONG COLD FRONT. SEE THE LATEST WEATHER MESSAGE FOR THE LATEST
INFORMATION ABOUT HIGH WIND WARNINGS AND ADVISORIES.

STORM FORCE WINDS UP TO 60 KT ARE EXPECTED ACROSS LAKE SUPERIOR AND
ALSO ACROSS NORTHERN LAKE MICHIGAN AND THE NORTHERN BAY OF GREEN BAY
ON SUNDAY.

MINOR LAKESHORE FLOODING AND BEACH EROSION IS POSSIBLE EAST OF
MUNISING LATE SUNDAY AFTERNOON. SEE THE LATEST LAKESHORE HAZARD
MESSAGE FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

SOUTHWEST WIND GUSTS BETWEEN 40 MPH AND 65 MPH ARE POSSIBLE OVER
PARTS OF WEST AND CENTRAL UPPER MICHIGAN EARLY SUNDAY EVENING. SEE
THE LATEST WEATHER MESSAGE FOR THE LATEST INFORMATION ABOUT HIGH
WIND WARNINGS AND ADVISORIES.

STORM FORCE WINDS TO 60 KT ARE EXPECTED ACROSS LAKE SUPERIOR AND
ACROSS NORTHERN LAKE MICHIGAN AND THE NORTHERN BAY OF GREEN BAY ON
SUNDAY EVENING.

MINOR LAKESHORE FLOODING AND BEACH EROSION IS POSSIBLE EAST OF
MUNISING SUNDAY NIGHT. SEE THE LATEST LAKESHORE HAZARD MESSAGE
FOR THE LATEST INFORMATION.

THE FIRST SIGNIFICANT WIDESPREAD SNOWFALL MAY OCCUR MONDAY NIGHT AND
TUESDAY...ESPECIALLY OVER HIGHER TERRAIN AREAS IN WESTERN AND NORTH
CENTRAL UPPER MICHIGAN.

NORTH GALES ARE POSSIBLE ON LAKE SUPERIOR ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT WIND REPORTS AND DAMAGE
REPORTS WOULD BE GREATLY APPRECIATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.WEATHER.GOV/MQT (ALL LOWER CASE)

MICHELS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Delta

When
November 13, 2:00 AM EST
Where
Delta forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

50-foot willow tree fell on a home in Garth Point just south of Rapid River. The house sustained roof damage but no monetary estimates were available.

High Wind, Delta

When
November 13, 5:00 AM EST to 6:30 AM EST
Where
Delta forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Six-inch diameter tree downed three miles north of Escanaba in the town of Wells. Power outages were also reported in Wells.

High Wind, Menominee

When
November 13, 4:00 AM CST to 6:00 AM CST
Where
Menominee forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Numerous trees knocked down throughout the county with power outages reported.

High Wind, Marquette

When
November 13, 8:15 AM EST to 8:20 AM EST
Where
Marquette forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Tree down on wire along Highway M-35 in Negaunee, MI.

High Wind, Marquette

When
November 13, 8:58 AM EST
Where
Marquette forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Tree blown down across Forestville Road 2 miles west of Marquette.

High Wind, Marquette

When
November 13, 9:42 AM EST
Where
Marquette forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Tree blown down at intersection of Neegee Road and County Road 510 8 miles northeast of Negaunee.

High Wind, Southern Schoolcraft

When
November 13, 3:55 PM EST to 4:00 PM EST
Where
Southern Schoolcraft forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Small trees and branches knocked down in Manistique. Powerline also knocked down. Small building damaged with torn shingles and siding.

High Wind, Marquette

When
November 13, 4:27 PM EST
Where
Marquette forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Tree down on County Road 492 8 miles southeast of Negaunee.

High Wind, Keweenaw

When
November 13, 5:20 PM EST
Where
Keweenaw forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Measured wind gust of 63 mph at the Copper Harbor ASOS site.

High Wind, Marquette

When
November 13, 5:25 PM EST to 5:30 PM EST
Where
Marquette forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Tree down on wire along Highway US-41 in Negaunee Township.

High Wind, Marquette

When
November 13, 7:26 PM EST
Where
Marquette forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Tree blown down at intersection of Highway M-35 and County Road 480 5 miles southeast of Negaunee.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479591, 5479592, 5479593, 5479586, 5479589, 5479587, 5479584, 5479588, 5479594, 5479585, 5479590.